PredniSONE Buffalo Hump, Lower Abdomen, Moon Face, Night Sweats, Harsh Side Effects
Hi everyone, I am a 25 year old female who was diagnosed with Crohn's disease one year ago. I stumbled on this website and wanted to share my experiences to let others know they are not alone and that their side effects due to Prednisone are completely ... more »
I am a 25 year old female who was diagnosed with Crohn's disease one year ago. I stumbled on this website and wanted to share my experiences to let others know they are not alone and that their side effects due to Prednisone are completely normal.
In Nov of 2007, I was in the hospital for a Crohn's flare up and was put on prednisone through IV (240mg/day). After a three days I was released, but one week later, had another flare up and was back in the hospital in December of 2007. This time, I stayed for 6 days and was on 240mg/day again through IV, along with taking Flagyl and fluids for my flare up and infection.
At first, I lost about 10 lbs due to the flare up and all of the medication I was on. However, within 3 weeks time, I gained 28 lbs and was a complete mess. I looked different, felt different and was emotionally and mentally drained.
My side effects included: Severe moon face, buffalo hump, increased appetite, hair thinning and severe hair loss, night sweats where I would have to change pajamas 3-4x a night, OCD to the point where I would have to clean my entire apartment (even if it was already clean), restlessness, anxiety, no sleep and sometimes I would go days without sleeping, increased thirst and dehydration, swollen eyes and headaches, depression and mood swings, upper and lower abdomen swelling and weight gain (28 lbs in 3 weeks), suicidal thoughts, unbearable muscle and joint swelling and aching, forgetfulness and memory loss, blurred vision and dark hair growth on my face near my sideburns and underneath my chin and on the bottom portion of my face. Bottom line: it was unbearable and nobody warned me about the harsh side effects of the drug.
When I left the hospital, I was put on 60mg/day and eventually weaned off Prednisone over the course of 2 1/2 months and took my last 5mg dose in mid- February 2008.
It is now 2 months since I have been off Prednisone and as of now, I have only lost 7 lbs, but much of the moon face has gone away and I don't seem as swollen in my chest. My appetite returned to normal the day I stopped taking the drug and my mood swings subsided one week after stopping Prednisone. I still have the buffalo hump, but it stopped hurting and I am now able to sleep through the night. The fluid retention seems to have moved south towards my legs, arms, and lower abdomen. My doctors say that within about 6 months after stopping Prednisone, most of the fluid retention should go away and they recommend walking for 45-60 minutes/day to help with the fluid/weight gain.
Overall, prednisone helped to save my life and put my Crohn's into remission, but is one of the WORST drugs I have ever taken. My heart goes out to anyone who has had to take this drug and trust that you are not alone--and the side effects are real and they are harsh. I am slowly seeing that it takes time for the prednisone to leave your system and my doctors say that every day there is less and less in my body.
Stay positive, stay active & stay Healthy!!